Alert archive / Wisconsin / River Flood Warnings in 2009

River Flood Warning 12, NWS Milwaukee, WI

March 8, 2009Lafayette County, Wisconsin

NWS Milwaukee, WI issued this river flood warning at Mar 8, 2009, 5:25 AM CDT for Lafayette County, Wisconsin. It took effect at Mar 8, 2009, 4:00 PM CDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2009, 5:25 AM CDT (10:25 UTC)
In effect from
Mar 8, 2009, 4:00 PM CDT
Expired
Mar 9, 2009, 9:45 PM CDT
In force
30 hr
Issued by
NWS Milwaukee, WI
Flood severity
Minor

County Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pecatonica River near Blanchardville (BCHW3).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05433000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at Mar 8, 3:40 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 8, 3:40 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
340 AM CDT SUN MAR 8 2009

.DISCUSSION...FORECAST FOCUS ON A MESS OF A FORECAST TODAY...
FOLLOWED BY ANOTHER STRONG SYSTEM FOR TUESDAY.

.SYNOPSIS...

MAIN FORECAST HEADACHE THIS GO AROUND IS ANOTHER WINTER STORM THAT
MAY OR MAY NOT MATERIALIZE. AT 08Z...RADAR INDICATES A FAIRLY
EXTENSIVE AREA OF MODERATE TO HEAVY RAIN AND THUNDERSTORMS FROM
NORTHERN ILLINOIS SOUTHWEST TO NORTHEASTERN KANSAS. THIS WHOLE
REGION OF HEAVY RAINFALL/THUNDERSTORM ACTIVITY IS TRACKING
NORTHEAST TOWARD SOUTHERN WI.

.SHORT TERM...TODAY THROUGH MONDAY.

MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE OVERALL EVOLUTION OF
THIS SYSTEM. VIGOROUS SYSTEM WILL BRING STRONG Q-VECTOR
CONVERGENCE AT ALL LEVELS...STRONG OMEGA...A 50-60 KNOT
LLJ...STRONG SLOPING FRONTOGENESIS...AND COUPLED UPPER LEVEL JETS
AROUND 18Z. CONDITIONS ARE SETTING UP FOR HEAVY PRECIP.

THERE ARE SEVERAL SMALL SCALE FEATURES THAT HAVE VERY LARGE
IMPLICATIONS ON THE FORECAST...HOWEVER. ONE FEATURE BEING THE
BOUNDARY LAYER. TEMPERATURES AT 07Z HAVE FALLEN BELOW FREEZING
OVER MUCH OF THE NORTHWEST CWA...AND MODELS SHOW THIS. H85
TEMPERATURES ARE ABOVE ZERO OVER THE ENTIRE CWA THIS
MORNING...WITH RAPID COOLING DURING THE LATE MORNING AND AFTERNOON
FROM WEST TO EAST. AS A RESULT...I EXPECT A MIX OF RAIN AND SLEET
OVER THE NORTHWEST THIS MORNING...POSSIBLY MIXED WITH SOME ZR IF
SURFACE TEMPS REMAIN BELOW FREEZING....GRADUALLY CHANGING TO ALL
SNOW AS MID LEVEL TEMPERATURES COLLAPSE.

ANOTHER SMALL SCALE FEATURE THAT HAS HUGE IMPLICATIONS ON THE
FORECAST IS HOW MUCH OF A ROLE DYNAMICAL COOLING WILL PLAY IN
DETERMINING PRECIPITATION TYPE. GIVEN THE CONVECTIVE POTENTIAL
WITH SUCH A DYNAMIC SYSTEM...THINK SOME DYNAMICAL COOLING WILL
TAKE PLACE. THE AREA MOST LIKELY TO EXPERIENCE A LARGE IMPACT FROM
THIS WILL BE OVER CENTRAL SECTIONS OF THE CWA WHERE THE
RAIN/SNOW/SLEET LINE WILL EXIST. IF THIS DOES PAN OUT...THE
RAIN/SNOW/SLEET LINE WILL SHIFT EAST QUICKER.

WHERE SNOW FALLS IT WILL BE HEAVY AT TIMES...WITH EMBEDDED
THUNDERSTORMS ALSO POSSIBLE. HOWEVER...WITH WET GROUND CURRENTLY
IN PLACE...AND LOW SNOW RATIOS OF 8 OR 9:1 AS SUGGESTED BY THE
ROEBBER TECHNIQUE...DON/T THINK SNOW ACCUMULATIONS WILL REACH
WARNING CRITERIA IN THIS CRITICAL 4 TO 5 HOUR WINDOW...EXCEPT FOR
POSSIBLY THE FAR NORTH WHERE THE SHIFT FROM RAIN TO SNOW WILL TAKE
PLACE BY EARLY AFTERNOON. TOTAL SNOW ACCUMULATIONS OVER
MARQUETTE...GREEN LAKE...AND FOND DU LAC COUNTIES WILL PROBABLY
RANGE FROM 4 TO 6 INCHES. HOWEVER...WITH THE POSSIBILITY OF
ACCUMULATING SLEET AND FREEZING RAIN AS WELL...FEEL A WINTER STORM
WARNING IS THE WAY TO GO WITH THESE COUNTIES. FARTHER SOUTH...WILL
ISSUE A WINTER WEATHER ADVISORY FOR THE TRANSITION FROM RAIN TO
SLEET THEN A PERIOD OF HEAVY SNOW. 2 TO 3 INCHES OF ACCUMULATION
CAN BE EXPECTED FROM SHEBOYGAN SOUTHWEST TO MADISON AND
DODGEVILLE...WITH LOCALLY HIGHER AMOUNTS DUE TO CONVECTIVE
BURSTS.

FARTHER SOUTH AND EAST...IT WILL BE MAINLY A RAIN/THUNDERSTORM EVENT
UNTIL VERY LATE AFTERNOON WHEN PRECIP MAY TRANSITION TO A BRIEF
PERIOD OF SLEET OR SNOW. LITTLE ACCUMULATION IS EXPECTED NEAR THE
MILWAUKEE AREA. MAIN THREAT IN THIS AREA WILL BE HEAVY RAIN. 00Z
GFS AND NAM SHOW WIDESPREAD RAIN AMOUNTS OF 1.25 TO 1.75 INCHES.
SINCE 6-HOURLY FLASH FLOOD GUIDANCE IS ONLY 1 TO 2 INCHES ACROSS
MUCH OF SOUTHERN WI...WILL ISSUE A FLASH FLOOD WATCH FOR TODAY
SOUTHEAST OF A LINE FROM PORT WASHINGTON AND WEST BEND TO
LAFAYETTE COUNTY.

.LONG TERM...MONDAY NIGHT THROUGH NEXT WEEKEND.

ANOTHER STRONG SYSTEM WILL MAKE ITS WAY TOWARD THE MIDWEST
MONDAY NIGHT AND TUESDAY. WARM FRONT SETS UP ACROSS CENTRAL
ILLINOIS MONDAY NIGHT WITH POTENTIAL FOR ANOTHER HEAVY RAIN EVENT
SETTING UP...ESPECIALLY OVER NORTHERN ILLINOIS. IF THE FRONT
SHIFTS NORTH A BIT...THE SOUTHERN CWA COULD GET POUNDED WITH
ANOTHER 1-2 INCHES OF RAIN. AN EASTERLY FLOW OFF LAKE MICHIGAN
SHOULD LARGELY PREVENT THIS NORTHWARD TREND UNTIL LATE TUESDAY
AFTERNOON...HOWEVER.

THE MAIN SYSTEM WILL TRACK NORTHEAST ACROSS IOWA...INTO NORTHEAST
WISCONSIN TUESDAY NIGHT. THIS WILL LIKELY PLACE THE SOUTHERN
PORTIONS OF THE CWA IN THE WARM SECTOR BRIEFLY PRIOR TO THE COLD
FRONT PASSAGE AROUND MIDNIGHT TUESDAY EVENING. EXACTLY WHERE THIS
WARM FRONT ENDS UP STRONGLY INFLUENCES TEMPERATURES. IT/S THE
DIFFERENCE BETWEEN COLD EASTERLY WINDS OFF LAKE MI...OR WARM 60
DEGREE SOUTHERLY WINDS. ELEVATED CAPE VALUES OF NEARLY 1100 J/KG
AND 0-6 KM SHEAR OF NEARLY 60 KNOTS MAY SUPPORT SUPERCELLS CAPABLE
OF LARGE HAIL TUESDAY EVENING. VERY STRONG WINDS AND DRY AIR ALOFT
MAY ALSO SPELL DAMAGING WIND GUSTS. WILL RAISE THUNDERSTORM
CHANCES...BUT WON/T GO NUTS YET.

STRONG COLD FRONT RACES EAST TUESDAY NIGHT WITH VERY STRONG CAA
BEHIND IT. LOOKS LIKE VERY WINDY CONDITIONS...WITH GUSTS
APPROACHING WIND ADVISORY CRITERIA TUESDAY NIGHT AND WEDNESDAY
MORNING.

THE REMAINDER OF THE WEEK LOOKS DRY...AND MUCH COLDER THAN AVERAGE.

&&

.AVIATION...
SOME LIFR FOG/CIGS FAR SOUTHEAST.  HOWEVER EAST TO NORTHEAST WINDS
STRENGTHEN WITH APPROACH OF STRONG LOW TODAY. AS RESULT THE LIFR
SHOULD IMPROVE...BUT THEN MAINLY IFR BY LATE MORNING. DEEP LAYER
UPWARD VERTICAL MOTION STRENGTHENS DURING THE LATE MORNING...WITH
FORECAST SOUNDINGS SHOWING POTENTIAL FOR A MIXTURE OF RAIN...SLEET
AND SNOW MAINLY NORTH OF MILWAUKEE AND JUST WEST AND NORTH OF
MADISON. FOR NOW...WILL JUST MENTION A MIX OF RAIN AND SNOW WITH
MVFR CONDITIONS.  SOME SLEET/HAIL POTENTIAL ESPECIALLY IN HEAVIER
CONVECTION THIS AFTERNOON.

AS COLDER AIR QUICKLY MOVES INTO THE AREA DURING THE AFTERNOON...A
QUICK CHANGEOVER TO SNOW FROM WEST TO EAST CAN BE EXPECTED. IFR TO
LIFR CONDITIONS ARE POSSIBLE WITH THE SNOW...MAINLY NORTH AND WEST
OF MILWAUKEE. SNOW COULD BE MODERATE TO HEAVY FOR A SHORT TIME AT
KMSN GIVEN STRONG DEEP LAYER ASCENT AND POSSIBLE CONVECTION. KMKE
AND KENW WOULD SEE THE CHANGEOVER BY LATE AFTERNOON.

MAINLY MVFR CIGS IN LIGHT SNOW DURING THE EVENING THEN VFR AS STRONG
LOW MOVES OFF.

&&

.MARINE...PASSAGE OF STRONG LOW PRESSURE MENTIONED ABOVE WILL LEAD
TO BRISK NORTHEAST WINDS OF 15 TO 25 KNOTS ALONG THE NEARSHORE
WATERS ON SUNDAY INCREASING TO GALES LATE AFTERNOON AND EVENING.
WAVES OF 3 TO 6 FEET LATE THIS AFTERNOON ARE EXPECTED WITH THESE
WINDS...GIVEN THE FAVORABLE NORTHEAST FETCH AND ICE FREE SHORELINE.
THUS...A SMALL CRAFT ADVISORY IS IN EFFECT MID MORNING...THEN GALE
WARNING FOR THE LATE AFTERNOON AND EVENING.

SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY AGAIN TUESDAY THROUGH
WEDNESDAY...WITH ANOTHER POTENT LOW PRESSURE SYSTEM MOVING NORTHEAST
THROUGH THE REGION.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR WIZ059-060-064>072.

     DENSE FOG ADVISORY UNTIL 7 AM CDT THIS MORNING FOR WIZ066-
     070>072.

     WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 6 PM CDT
     THIS EVENING FOR WIZ052-056>058-062-063.

     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 PM CDT THIS
     EVENING FOR WIZ046-047-051.

LM...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 5 PM CDT THIS
     AFTERNOON FOR LMZ643>646.

     GALE WARNING FROM 5 PM THIS AFTERNOON TO 1 AM CDT MONDAY FOR
     LMZ643>646.

&&

SHORT/LONG TERM...BORGHOFF
AVIATION/MARINE...HENTZ
Hazardous weather outlook, Mar 8, 5:01 AM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
501 AM CDT SUN MAR 8 2009

WIZ046-047-051-052-056>060-062>072-091015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
501 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR LATE THIS MORNING AND THIS
AFTERNOON FOR MARQUETTE...GREEN LAKE AND FOND DU LAC COUNTIES. A
WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AFTERNOON JUST TO
THE SOUTH...MAINLY NORTH OF A MONROE...TO COLUMBUS...TO SHEBOYGAN
LINE. SNOW ACCUMULATIONS OF 4 TO 7 INCHES ARE POSSIBLE IN THE
WARNING AREA...WITH LIGHTER AMOUNTS TO THE SOUTH.

A FLASH FLOOD WATCH IS IN EFFECT OVER PORTIONS OF SOUTHEAST
WISCONSIN TODAY FOR ADDITIONAL HEAVY RAIN. THE RAIN MAY SWITCH TO
SNOW LATE THIS AFTERNOON OR EVENING.

THERE IS A CHANCE OF THUNDERSTORMS TODAY...ESPECIALLY SOUTHEAST.

THE ADDITIONAL RAINFALL TODAY WILL CAUSE SOME RIVERS ACROSS
SOUTHERN WISCONSIN TO EXCEED BANKFULL AND FLOOD STAGE DURING THIS
PERIOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STRONG LOW WILL PASS NORTHEAST THROUGH WISCONSIN ON
TUESDAY...BRINGING MORE RAINFALL...AND AGGRAVATING ANY FLOODING
THAT IS ONGOING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAIN AND SNOW REPORTS
WILL BE APPRECIATED.

LMZ643>646-091015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
501 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT STARTING MID
MORNING...FOR INCREASING NORTHEAST WINDS AND HIGH WAVES. A GALE
WARNING IS THEN IN EFFECT LATE THIS AFTERNOON AND THIS EVENING.

THERE IS A CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY LEVELS AGAIN
TUESDAY THROUGH WEDNESDAY.

HENTZ

WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 6:37 PM CSTRiver Flood WarningMKXOzaukee5 days
Mar 7, 9:28 PM CSTRiver Flood WatchMKXIowa, Lafayette7 hr
Mar 7, 9:28 PM CSTRiver Flood WatchMKXGreen11 hr
Mar 7, 9:28 PM CSTRiver Flood WatchMKXRacine11 hr
Mar 7, 9:28 PM CSTRiver Flood WatchMKXGreen, Rock12 hr
Mar 7, 9:37 PM CSTDense Fog AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more8 hr
Mar 7, 10:13 PM CSTMarine Dense Fog AdvisoryMKX8 hr
Mar 8, 3:51 AM CDTFlash Flood WatchMKXGreen, Jefferson, Kenosha, Lafayette, Milwaukee, Ozaukee and 5 more14 hr
Mar 8, 3:52 AM CDTGale WarningMKX20 hr
Mar 8, 4:05 AM CDTWinter Storm WarningMKXColumbia, Dodge, Fond du Lac, Green Lake, Marquette, Sauk and 1 more16 hr
Mar 8, 4:05 AM CDTWinter Weather AdvisoryMKXColumbia, Dane, Dodge, Iowa, Sauk, Sheboygan and 1 more16 hr
Mar 8, 8:57 AM CDTRiver Flood WarningMKXRacine3 days
Mar 8, 9:04 AM CDTRiver Flood WatchMKXMilwaukee25 hr
Mar 8, 9:04 AM CDTRiver Flood WatchMKXSheboygan13 hr
Mar 8, 9:46 AM CDTRiver Flood WarningMKXGreen7 days
Mar 8, 10:05 AM CDTRiver Flood WarningMKXGreen, Rock5 days
Mar 8, 4:18 PM CDTRiver Flood WatchMKXRock3 hr

Nearby

River Flood Warnings in Wisconsin, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.